T Nation

Prednisone/Corticosteriod Use


#1

I've been a long time reader but just joined to post this question. I've been on a fairly high dose of prednisone (40 mg) for a little over a month. I was wondering if there is anything that can be done to help counter act the catabolic effects of prednisone other than a high protein diet?


#2

MODOK, I doubt theres an alternative to 40 mg of prednisone a day. Its probably for an autoimmune or scleroderma) or inflammatory condition in which corticosteroids are the mainstay treatment. But ya, AAS could be considered. Even so, you should still be more worried about Cushing's syndrome, infection, skin thinning, poor wound healing etc and not so much about your muscle mass. Im sure your doctor mentioned all these effects so it would be a good idea to listen. AAS could, in fact, make a few of the side effects of corticosteroids more prominent so talk to you doctor about it before starting.


#3

the_gunner is right, i have colitis which is an autoimmune and inflammatory disease. I am actually starting to lower my dosages this week and hopefully will be able to get off of them in a month or two.


#4

What else does the doctor have you on?


#5

I was on prednisone at one point and I have to say I did not like the lasting effects of it, but at the time it was my only option and the side effects have long since left.


#6

This post was flagged by the community and is temporarily hidden.


#7

I also have UC and was on a 60 mg/day dose of prednisone for a month or so back in the Spring of 2007. I had to taper the dose down after that month, and was finally off of it completely in Sept of that year.

Luckily, I have been in remission since then, and have not had to go back on. Sometimes, I think the side effects of the prednisone were just as difficult to deal with as the disease itself.

While I was on the pred, I tried to continue weight training as much as I could. I was noticeably weaker, but I stuck with it, and I definitely think this helped me retain muscle mass. I also supplemented with calcium, BCAAs, Vitamin D, and about 20g of glutamine powder daily. Not sure how much it helped (I'm convinced it did, to some degree), but those seemed to be the recommendations of several sources I had consulted.


#8

Together there would be a more liver damage, greater potential for kidney damage, skin thinning with acne and worse wound healing could potentially cause a greater degree of scarring, possible further suppression of the immune system (depending on which compound(s)), and an increase in blood cholesterol. Then again, some of those will happen no matter what and some are maybes. The effect of increasing the strength of the immune system by some steroids might be just as bad because the whole point of taking prednisone is for its immunosuppressive properties.


#9

I had to go on prednesone for about 3 weeks. it sucks. Good luck retaining what muscle you can.


#10

This post was flagged by the community and is temporarily hidden.


#11

What I mentioned were, of course, the 'norm' side effects of oral AAS. Though they might not occur its still a possibility.

AAS don't thin the skin, but superimposing acne might have its issues.

Clearance of breakdown products of all steroid compounds has the slight possibility of damaging kidneys, but that could be encountered with heavy long term use.

Even testosterone in higher concentrations has the possibility of lower the immune system, that being said so does lower testosterone. Either argument is yet to be proven, really.

Again, these effects rent so common but I guess its something to be aware of.


#12

I'm also on colazol (balsalazide).


#13

I'll have to try the higher dosages of glutamine. I've tried 5-10 grams after reading some of the benifits for people with UC but didn't notice any difference.


#14

I can't say that I saw any differences in the UC due to glutamine either. I had added it to my diet hoping it would help counteract the prednisone. I have never really found any diet changes that seem to help (with the UC).